Oklahoma, 2017

Damaging Wind in Oklahoma, June 22, 2017

June 22, 2017 · NWS AMA · 1 event in 1 county or zone

Weak storms over NM were forecast to become stronger as a shortwave trof moved through. Eventually a line of storms would develop later in the evening, making for a wind threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Weak storms over NM were forecast to become stronger as a shortwave trof moved through. Eventually a line of storms would develop later in the evening, making for a wind threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 22, 5:32 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 22, 5:32 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
632 PM CDT Thu Jun 22 2017

.AVIATION...
For the 00z TAFs...
Scattered thunderstorms expected to develop between 00z and 05z
Friday, with potential for direct impacts at all terminals.  Main
threat expected to be erratic gusts above 40 kt in and near
thunderstorms.  Otherwise, southeast surface winds around 15 kt
should prevail this evening.  Cold front expected to pass
terminals between 06z and 11z Friday, with north northeast surface
winds gusting into the 30 to 40 kt range through at least most of
the morning.  MVFR ceilings expected to develop after 11z at
northern terminals, persisting all morning at GUY, and through
most of the day at DHT.  At this time, not expecting MVFR
ceilings Friday morning at AMA.

Cockrell

&&

.PREV DISCUSSION... /Issued 515 PM CDT Thu Jun 22 2017/

DISCUSSION...
Showers and storms, some may be severe again, this evening across
the Panhandles as a shortwave trough move through the area.
Overall CAMS are suggesting more of a line of storms later in the
evening to move through, with perhaps a discrete storm or two
ahead of the main line. Most of the convection has started off
over the NM area and is fairly weak. Expect these storms will
become stronger as they move into a more unstable environment over
the western Panhandles, and will eventually become a line
progressing from northwest to southeast. Right now hail with some
of the stronger storms could be around ping pong ball size (1.5")
maybe a bit larger for areas over the OK Panhandle, where
instability is a bit higher. Gusty winds will be the main issue as
storms become more of a line later tonight.

High pressure will continue to amplify over the west as the upper
level trough digs down the central and eastern CONUS. A cold
front will work its way south tonight across the Panhandles,
bringing a relief in temperatures over the next few days. Areas to
the north today that are expected be near or slightly above 100,
will only be in the mid 70s to lower 80s on Friday. Areas to the
south are expected to be in the 80s. By Saturday, Sunday, and
possibly Monday, all areas will be in the mid 70s and may even
struggle to reach 80. Showers and storms will still be possible
over the weekend, and with high PWAT values over 1.2" for most of
the Panhandles, moderate to heavy rain will be possible. Also with
little upper level support to move these storms, they will likely
be slow moving in nature and could pose a moderate to heavy rain
threat, with flooding issue possible.

By mid next week the high pressure will begin to be suppressed by
an upper level trough over the Pacific Northwest. This will set
up more of a zonal flow for the area. With H850 temps around
30-33C and possible downslope adiabatic warming, very warm to hot
temperatures are expected to return by next Wednesday. For now
showers and thunderstorms don't look too favorable on Wednesday,
or Thursday, but we'll keep an eye on things to see if they trend
differently, or if subtle impulses and the dryline retreats far
enough west to allow for storms.

Weber

AVIATION...
18Z Issuance...VFR conditions will lower this evening as storms go
through the area. Storms are expected to progress from northwest
to southeast between 23Z and 06Z. Ceilings will recover a bit and
winds will calm slightly after storms pass before a cold front
pushes through and causes winds to ramp up with gusts up to 40kts
and ceilings to drop to possibly MVFR or lower. Confidence on
ceiling heights is kind of low, but could go lower than tafs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  83  59  76  60 /  30  20  30  30  50
Beaver OK                  67  79  59  79  59 /  40  30  10  10  40
Boise City OK              61  75  56  76  56 /  30  20  10  20  50
Borger TX                  69  83  62  79  61 /  30  20  30  20  40
Boys Ranch TX              69  84  60  80  59 /  30  20  30  30  50
Canyon TX                  68  84  59  77  60 /  30  20  30  30  50
Clarendon TX               70  86  60  77  61 /  30  30  40  30  40
Dalhart TX                 65  79  58  78  57 /  30  20  20  20  50
Guymon OK                  64  78  58  78  58 /  40  20  10  10  40
Hereford TX                69  85  59  78  61 /  30  20  30  30  50
Lipscomb TX                68  82  60  79  60 /  30  30  20  10  40
Pampa TX                   68  81  60  76  60 /  30  30  30  20  40
Shamrock TX                70  87  61  79  62 /  30  30  30  20  40
Wellington TX              71  90  63  79  64 /  30  30  40  30  40

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/14
Hazardous weather outlook, Jun 22, 2:48 PM CST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
348 PM CDT Thu Jun 22 2017

OKZ001>003-TXZ001>020-230900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
348 PM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across the Oklahoma and Texas
Panhandles beginning mid to late this afternoon and going into
the evening hours. Some of these storms will be strong to
marginally severe with strong damaging winds and large hail being
the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles Friday through Tuesday night. Chances of storms
reaching severe criteria remain low at this time. Locally very
heavy rainfall will be possible with some of the storms which
could result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Emergency Managers and spotter groups are advised to be on alert
and be ready for possible activation this afternoon and this
evening.

In the hours before

Special weather statement, Jun 22, 6:01 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
701 PM CDT THU JUN 22 2017

TXZ011-230100-
Oldham TX-
701 PM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM COUNTY UNTIL 800
PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Nara Visa, moving southeast at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3562 10304 3562 10289 3545 10244 3519 10259
      3518 10304
TIME...MOT...LOC 0001Z 315DEG 17KT 3547 10300

JC
Special weather statement, Jun 22, 6:46 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
746 PM CDT THU JUN 22 2017

OKZ001-002-TXZ001-002-006-011-230115-
Cimarron OK-Texas OK-Hartley TX-Sherman TX-Dallam TX-Oldham TX-
746 PM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...SOUTHEASTERN
CIMARRON...NORTH CENTRAL OLDHAM...WESTERN SHERMAN...EASTERN DALLAM
AND CENTRAL HARTLEY COUNTIES UNTIL 815 PM CDT...

At 746 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southwest of Griggs to 11 miles
southeast of Romero. Movement was east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dalhart, Stratford, Hartley, Channing and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3654 10235 3655 10182 3605 10210 3605 10216
      3594 10216 3547 10242 3559 10287
TIME...MOT...LOC 0046Z 277DEG 24KT 3647 10231 3565 10276

JC

The radar

The Amarillo radar (KAMA), 189 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
June 22, 7:13 PM CST
Where
Cimarron County, 2.15 mi NNE of Sturgis
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.910, -102.040

Power lines knocked down at the intersection of HWY 56 and E-W 70.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708041.